Alert archive / California / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 8, NWS San Diego, CA

July 24, 2019San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Jul 24, 2019, 3:50 PM PDT for San Diego County, California. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2019, 3:50 PM PDT (22:50 UTC)
Expired
Jul 24, 2019, 4:31 PM PDT
In force
41 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County San Diego County, CA

The radar

The San Diego radar (KNKX), 61 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.8 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2019-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2019-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2384 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

502 
WUUS56 KSGX 242250
SVRSGX
CAC073-242345-
/O.NEW.KSGX.SV.W.0008.190724T2250Z-190724T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Diego CA
350 PM PDT Wed Jul 24 2019

The National Weather Service in San Diego has issued a

* Severe Thunderstorm Warning for...
  East central San Diego County in southwestern California...

* Until 445 PM PDT.

* At 349 PM PDT, a severe thunderstorm was located near Hwy S2
  Between Shelter Valley And Agua Caliente, or near Mount Laguna,
  moving southeast at 5 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Mount Laguna, Cuyamaca Rancho State Park, I-8 Between Pine Valley
  And Boulevard, Hwy S2 Between Shelter Valley And Agua Caliente,
  Pine Valley, Hwy S2 Between Agua Caliente And Canebrake, Hwy S1
  Between Lake Cuyamaca And Mount Laguna, Lake Cuyamaca, Descanso and
  Agua Caliente.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3298 11626 3277 11625 3278 11658 3299 11660
TIME...MOT...LOC 2249Z 337DEG 6KT 3294 11645 

HAIL...0.75IN
WIND...60MPH
 
$$

Moreland
1 follow-up statement
462 
WWUS56 KSGX 242331
SVSSGX

Severe Weather Statement
National Weather Service San Diego CA
431 PM PDT Wed Jul 24 2019

CAC073-242341-
/O.CAN.KSGX.SV.W.0008.000000T0000Z-190724T2345Z/
San Diego CA-
431 PM PDT Wed Jul 24 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SAN DIEGO COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3298 11626 3277 11625 3278 11658 3299 11660
TIME...MOT...LOC 2330Z 337DEG 6KT 3287 11642 

$$

Moreland

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 1:42 PM PDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 24, 1:42 PM PDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
142 PM PDT Wed Jul 24 2019

.SYNOPSIS...
Southeast flow will continue to bring monsoon moisture into
southern California through Thursday. This will produce scattered
thunderstorms in the mountains and deserts each day from late
morning through early evening. Isolated to scattered showers and
thunderstorms will also be possible west of the mountains during
the nights and mornings through Thursday. A drying trend begins
Friday and continues through the weekend, with increasing
temperatures inland. Monsoon moisture may return for the early to
middle part of next week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

High pressure centered near the four corners will move slowly
toward the south into Thursday, then slowly toward the west on
Friday. Deep convection began over the San Bernardino County
mountains between 11 AM and 12 PM. Since then, several
thunderstorms have developed across the local mtns from San
Bernardino County southward to the border with Mexico. Some of the
storms have produced periods of locally heavy rainfall as well as
strong wind gusts. Scattered tstms are expected to continue
through this evening and will likely spread into the desert areas
and could also spread westward into the inland valleys.

From previous discussion...
Similar conditions are expected on Thursday afternoon. The drying
trend should be more noticeable on Friday with less coverage of
any thunderstorms and mainly near the mountains. Temperatures in
the Inland Empire are currently several degrees higher than at
this time yesterday and the heat advisory continues into early
this evening. At the surface, humidities are lower inland both
west of the mtns and in the lower deserts. This inland drying at
the surface could result in more of a sea breeze than yesterday.
If this occurs, daytime temperatures west of the mtns could be
somewhat lower than otherwise would be the case.

An upper level disturbance may move northwestward across the area
tonight. Cloud cover could increase with a slight chance of
showers and thunderstorms. With the mid level moisture and dry
subcloud layer, any mid level showers would most likely produce
virga or very light rainfall. Isolated thunder is also possible.

Saturday through Tuesday...The high pressure will be centered
over southern California for the weekend. This will bring drier
and more stable conditions though some afternoon clouds near the
mountains should continue. With the drying, night and morning
coastal low clouds should increase in coverage some, but not
extend too far inland. High temperatures in the lower deserts
should be a few degrees higher with high temperatures around 112.
Elsewhere high temperatures shouldn't change much.

For the early to middle of next week, the center of high pressure
will migrate back towards the four corners. Subsidence should
weaken for Monday through Wednesday and monsoonal moisture should
gradually return. Afternoon thunderstorms could return to the
mountains as early as Monday with slowly increasing chances each
day through midweek.

&&

.AVIATION...
242030Z...Coast/Coastal Valleys...SCT high clouds AOA 10000 feet
through tonight. Small chance of showers and thunderstorms impacting
coastal TAF sites 03Z-12Z. A brief period of SCT-BKN low clouds with
bases around 1000 feet MSL possible along the San Diego County coast
from 11Z-15Z. Low confidence that cigs will impact KSAN and KCRQ.

Inland Valleys/Mountains/Deserts...SCT-BKN high clouds AOA 10000
feet through tonight. Isolated TSRA possible this afternoon, with
cloud tops to 50000 feet. Gusty surface winds, strong UDDFS, and
frequent lightning will be possible near storms.

&&

.MARINE...
Small chance of showers and isolated thunderstorms this evening and
overnight over the coastal waters. Main threats will be gusty winds,
choppy seas, reduced visibility in rain and lightning near storms.
Otherwise, no hazardous marine weather is expected through Monday.

&&

.SKYWARN...
Skywarn activation is requested.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory until 8 PM PDT this evening for San Bernardino and
     Riverside County Valleys-The Inland Empire.

PZ...NONE.

&&

PUBLIC...PG
AVIATION/MARINE...Connolly

In the hours before

Special weather statement, Jul 24, 12:39 PM PDT, 3 hours 11 minutes before
Special Weather Statement
National Weather Service San Diego CA
1239 PM PDT Wed Jul 24 2019

CAZ050-058-062-242045-
San Diego County Mountains-San Diego County Deserts-San Diego County
Inland Valleys-
1239 PM PDT Wed Jul 24 2019

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN SAN DIEGO COUNTY...

At 1237 PM PDT, scattered thunderstorms were occurring from Pine
Valley and Los Terrenitos south to the border.  This activity was
moving northwest at 10 mph.

Winds in excess of 35 mph are possible with these storms along with
heavy rainfall and lightning.

Locations impacted include...
Mount Laguna, I-8 Between Pine Valley And Boulevard, I-8 Between
Boulevard And Imperial County Line, Pine Valley, Lake Morena,
Potrero, Campo, Boulevard, Descanso, La Posta Indian Reservation,
Tierra Del Sol, Campo Indian Reservation, Live Oak Springs, Manzanita
Indian Reservation, Guatay, Barrett Lake, Tecate, Skye Valley and
Japatul Valley.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3274 11667 3286 11662 3291 11634 3277 11619
      3260 11634 3258 11659 3258 11661
TIME...MOT...LOC 1937Z 133DEG 7KT 3267 11656

Moreland
Local storm report, Jul 24, 1:00 PM PDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
100 PM PDT WED JUL 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TSTM WND GST     7 W CAMPO               32.63N 116.58W
07/24/2019  M41 MPH          SAN DIEGO          CA   MESONET

            MESONET STATION THUNDERSTORM WIND GUST OF 41
            MPH.

&&

CB
Local storm report, Jul 24, 1:16 PM PDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
116 PM PDT WED JUL 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND GST     8 ENE DULZURA           32.65N 116.63W
07/24/2019  M42 MPH          SAN DIEGO          CA   MESONET

            MESONET STATION THUNDERSTORM WIND GUST OF 42
            MPH.

&&

CB
Local storm report, Jul 24, 1:17 PM PDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
117 PM PDT WED JUL 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND GST     7 W CAMPO               32.63N 116.58W
07/24/2019  M44 MPH          SAN DIEGO          CA   MESONET

            MESONET STATION THUNDERSTORM WIND GUST OF 44
            MPH.

&&

CB
Local storm report, Jul 24, 3:28 PM PDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
328 PM PDT WED JUL 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND GST     3 SSE JULIAN            33.04N 116.56W
07/24/2019  M44 MPH          SAN DIEGO          CA   MESONET

            MESONET STATION THUNDERSTORM WIND GUST OF 44
            MPH.

&&

CB
Local storm report, Jul 24, 3:44 PM PDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
344 PM PDT WED JUL 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     9 N MT LAGUNA           32.99N 116.44W
07/24/2019  M61 MPH          SAN DIEGO          CA   MESONET

            MESONET STATION THUNDERSTORM WIND GUST OF 61
            MPH.

&&

CB

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 5:03 PM PDTSevere Thunderstorm WarningSGXRiverside57 min
Jul 23, 5:16 PM PDTFlash Flood WarningSGXRiverside77 min
Jul 23, 5:59 PM PDTAreal Flood AdvisorySGXRiverside, San Bernardino95 min
Jul 24, 3:35 AM PDTHeat AdvisorySGXRiverside, San Bernardino16 hr
Jul 24, 12:03 PM PDTAreal Flood AdvisorySGXSan Bernardino117 min
Jul 24, 12:39 PM PDTSpecial Weather StatementSGXSan Diego66 min
Jul 24, 12:47 PM PDTSevere Thunderstorm WarningSGXSan Diego35 min
Jul 24, 1:00 PM PDTFlash Flood WarningSGXSan Diego89 min
Jul 24, 1:52 PM PDTFlash Flood WarningSGXRiverside, San Diego3 hr
Jul 24, 3:12 PM PDTSevere Thunderstorm WarningSGXSan Diego63 min
Jul 24, 3:14 PM PDTFlash Flood WarningSGXSan Diego2 hr
Jul 24, 4:04 PM PDTFlash Flood WarningSGXSan Diego87 min

Nearby

Severe Thunderstorm Warnings in California, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.